MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE WIRE 1.2MM X18 BX OF 5 STER.; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. GUIDE WIRE 1.2MM X18 BX OF 5 STER.; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 72201201
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during a hip arthroscopy when wire was passed into patient, the tip broke.The broken piece was later retrieved from patient.There was no significant delay or patient injuries reported but it is unknown if a backup was available to complete the procedure.
 
Additional Manufacturer Narrative
One single 1.2mm x 18¿ 72201201 guide wire returned.These are sold as a box of 5 sterile wires.These are not intended to be sold individually.The complaint stated: ¿when wire was passed into patient the tip broke.¿ the wire was snapped between the 35-40mm incremental markings.The condition indicates the wire was snapped from excess torque or leverage being applied.These wires are intended to flex but not be bent.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: 1.Getting entangled up with other instruments or devices.2.Use of other that recommended smith and nephew drill.3.The primary cutting edges of the drill are not sharp or have dings and burrs.4.Stressed product from over torque or loss of axial alignment.Review of instruction for use documentation confirms instructions, precautionary statements and recommendations for proper use of product.¿as with any surgical instrument, careful attention should be made to assure that excessive force is not placed on the instrument.Excessive forces applied to the instrument can result in failure¿.No root cause related to the manufacture of this device was confirmed.
 
Event or Problem Description
It was reported that during a hip arthroscopy when wire was passed into patient the tip broke.The broken piece was later retrieved from patient.There was no significant delay or patient injuries reported and it is unknown how the procedure was completed since reporter stated that a backup device was not needed and later said that it is unknown if there was one available or not.

Brand Name
GUIDE WIRE 1.2MM X18 BX OF 5 STER.
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8480655
Report Number1219602-2019-00389
Device Sequence Number13893483
Product Code LXH
UDI-Device Identifier03596010587671
UDI-Public03596010587671
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72201201
Device Lot Number2018823
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2019
Initial Date Received by Manufacturer 03/28/2019
Supplement Date Received by Manufacturer04/19/2019
Initial Report FDA Received Date04/03/2019
Supplement Report FDA Received Date04/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1